Dear Dr. Roach: For the past two years, my husband has been taking Eliquis twice a day as prescribed by his cardiologist for atrial fibrillation. Hes having serious problems with bleeding, especially on his legs when he bumps into furniture or corners. The skin tears so easily, along with a lot of bruising around the tear. The bleeding takes forever to stop. We are getting worried about how awful his legs look with all the big areas of bandages (largest size possible). They have bled through the dressings and onto the sheets at night.
If the doctor tells him not to stop the Eliquis, is there something he can take to counteract the excessive bleeding and bruising when he injures himself? He tries to be careful about where he walks inside and out, but at 88 years old, his balance is not the best. J.M.
Answer: Anticoagulants medications that reduce the tendency of the blood to clot have benefits and risks. The major benefit is a reduction in stroke risk. How much of a benefit depends on a persons exact issues, but for most people at age 88, the risk of stroke is generally high enough that the benefits outweigh the risk of side effects.
Stay connected to the stories and events that make your community a special place to call home.
Subscriptions start at $14.90/month.View subscription options
- Unmatched coverage of Allen County’s local news and sports, a tradition dating back to 1867
- Compelling portraits of our residents, experienced reporting and thoughtful analysis
- Unlimited online access to iolaregister.com and our archives